April 20, 2011

UK: Calcium supplements 'increase heart attack risk by a fifth'

.
LONDON / The Telegraph / Health News / April 20, 2011

Older people who take calcium supplements to protect against bone fractures are putting themselves at increased risk of having heart attacks and strokes, new research indicates.




Taking calcium pills together with Vitamin D increases the chance of having either a stroke or a heart attack by a fifth, found a study of more than 16,000 post-menopausal women. Last July another study - by the same research team - found that taking calcium supplements alone increased the risk of having a heart attack by 30 per cent.

But critics said a study needed to look at taking both calcium and vitamin D supplements together. They are commonly recommended to be taken in conjunction because vitamin D helps calcium absorption.

Too much calcium in the blood raises "serum calcium levels" which can clog up arteries.

This new study, published today (WED) online in the British Medical Journal, provides evidence that calcium supplements do lead to an increased risk of cardiovascular problems, even when taken alongside vitamin D.

Related Articles
* Statins and bone drugs 'not cost effective'  20 Apr 2011
* Osteoporosis: is it being over-diagnosed and over-treated?  30 Aug 2010
* Calcium pills 'increase heart attack risk'  30 Jul 2010

Researchers from Auckland University in New Zealand and Aberdeen University looked at data from the Women's Health Initiative, an American observational study of women who had been through the menopause.

Looking only at those who were not taking supplements beforehand, they found that those taking one gram of calcium daily and 400IU (0.01 milligrams) of vitamin D, were at a 21 per cent higher risk of having a heart attack over seven years. They were also at a 20 per cent increased risk of having a stroke.

Cathy Ross, Senior Cardiac Nurse at the British Heart Foundation, described that as a "modest increase" but said patients with concerns should not stop taking them, but talk to their doctor instead

© Copyright of Telegraph Media Group Limited 2011